Nebraska, 2024

Drought in Nebraska, December 1 to 31, 2024

December 1 to 31, 2024 · NWS GID · 3 events in 3 counties and zones

Right on the heels of a November that brought widespread, well-above normal precipitation to South Central Nebraska, December 2024 signaled an abrupt return to the prevailing dryness that had marked most recent months. In fact, roughly three-fourths of the 24-county area registered less than half-normal December precipitation (see below for more detailed precip info).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Right on the heels of a November that brought widespread, well-above normal precipitation to South Central Nebraska, December 2024 signaled an abrupt return to the prevailing dryness that had marked most recent months. In fact, roughly three-fourths of the 24-county area registered less than half-normal December precipitation (see below for more detailed precip info). As a result, this marked the fifth-consecutive month with Severe Drought (D2) plaguing at least small portions of the area (per the U.S. Drought Monitor/USDM). Taking a closer look at county-level USDM drought category specifics within South Central Nebraska, despite the prevailing December dryness there was actually no change whatsoever in official drought status during the month. Thus, the categorical breakdown at month's end still stood as follows: 1) D2 included only around 2% of the area (entirely confined to small portions of Dawson/Sherman/Valley counties)...2) Moderate Drought (D1) encompassed the majority of the domain (around 77% of it), including all counties along and east of Highway 281...3) The remaining roughly 21% of real estate (entirely within the southwest quadrant of the area) featured best-off Abnormally Dry (D0).

Turning to December 2024 precipitation details (most of which fell as rain), truly beneficial moisture was certainly hard to come by. Not only did around 98 percent of South Central Nebraska register at least slightly below normal precipitation, but roughly 75% of locations picked up less than half-normal, and approximately 38% of the domain struggled to LESS THAN ONE-FOURTH NORMAL (normal December precipitation is around 0.83). Per data from around 150 NWS and NeRAIN/CoCoRaHS observers, there was a clear east-west disparity across the area, with the overall-highest totals found in far eastern local counties (especially along Highway 81), while several far western counties (particularly Dawson/Gosper/Phelps/Furnas/Harlan) were incredibly dry. In fact, most stations in those counties tallied no more than 0.05 for the month. Several NWS Cooperative Observer sites in that area recorded their driest December since at least 2004 or 2002, including Cambridge, Elwood 8S and Gothenburg. Farther east into central counties, totals at the official Tri Cities stations weren't much higher, ranging from 0.13-0.24. Meanwhile, some of the most respectable (albeit still below normal) December amounts in the far eastern reaches of South Central Nebraska included: 0.89 in Hebron, 0.80 at Hubbell, 0.73 near York and 0.68 near Ohiowa and in far northeastern Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:45 PM CST, 15 minutes earlier. Its key messages:

  • No precipitation is expected through the next 7 days.
  • The coldest day of the forecast will be Monday with highs in the mid 20s to mid 30s.
  • The warmest day will be Wednesday with highs in the 50s across most of the area.
Area forecast discussion, Nov 30, 11:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1145 PM CST Sat Nov 30 2024

.KEY MESSAGES...

- No precipitation is expected through the next 7 days.

- The coldest day of the forecast will be Monday with highs in
  the mid 20s to mid 30s.

- The warmest day will be Wednesday with highs in the 50s across
  most of the area.

&&

.DISCUSSION...
Issued at 244 PM CST Sat Nov 30 2024

Today and tonight...

A broad, upper trough is over most of the country with south central
and central Nebraska and north central Kansas under the backside of
the trough. A surface high pressure is in place across the northern
and central Plains. This will keep temperatures colder today with
highs in the upper 20s to lower 40s. Low temperatures tonight will
drop to near 10 degrees to the lower 20s.

Sunday through Friday...

The surface high will move a little further east on Sunday which
will allow for temperatures across south central and central
Nebraska and north central Kansas to warm up from the previous day.
High temperatures will range from the lower 30s to the upper 40s.
Low temperatures Sunday night will be similar to the previous night.
A cold front will push into the area on Monday along the backside of
the upper trough. This will likely result in high temperatures in
the mid 20s to mid 30s on Monday. Low temperatures Monday night are
expected to mostly be in the teens. Winds across the area will
become southwesterly on Tuesday as the upper trough moves further
east. This will result in temperatures across south central and
central Nebraska and north central Kansas warming up into the 40s
and 50s. Low temperatures in the 20s are expected Tuesday night.
Temperatures on Wednesday are expected to be a little warmer than
the previous day despite a northerly wind shift with highs mostly in
the 50s. Temperatures will drop into the 20s Wednesday night. A cold
front will arrive on Thursday with highs in the low 30s to mid 40s.
Low temperatures Thursday night will be mostly in the teens. High
temperatures on Friday are expected to be fairly similar to the
previous day. No precipitation is expected through the next 7 days.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1134 PM CST Sat Nov 30 2024

For KGRI/KEAR Airports:

VFR conditions are expected to start the period, with patches of
clear sky and intermittent mid- and high level cloud decks, at
around 10k ft and 24k ft, respectively.

Fog is expected to develop over western and central Nebraska
and Kansas during the early morning hours, and this is expected
to spread eastward into our area as well. While KGRI is expected
to maybe see MVFR CIGS, the potential for KEAR is for MVFR to
IFR CIGS and visibility, mainly after sunrise this morning. NBM
probabilistic data indicates a 40-60% chance of MVFR to IFR
conditions between 01/14Z and 01/17Z, so included this in the
TAFs. Thinking the dense (less than a quarter mile visibility)
fog will remain west of KEAR, but certainly would not rule it
out. VFR CIGS/VIS are expected to return by this afternoon.

Winds will be light and variable through the majority of the TAF
period, with winds becoming northwesterly at around 5 kts late
tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Hickford
Hazardous weather outlook, Nov 30, 3:02 PM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
302 PM CST Sat Nov 30 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
302 PM CST Sat Nov 30 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Valley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Sherman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Dawson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222413, 1222414, 1222415.